Jump to content
Scruz12345

Scruz12345: trying to get off olanzapine / Zyprexa

Recommended Posts

Scruz12345

I have been on Olanzapine 5mg for around 6 months; I was NOT told about it's ability to create severe dependence. I learned this by trying to cold turkey. Here is the timeline:

 

May 1st - Attempted to cold turkey 5mg

* severe anxiety ensued, electric feeling throughout body, 

May 8th- Reinstated 5mg

May 10th- Cut to 2.5mg

* severe insomnia began

May 17th- Reinstated 5mg

 

It's been 7 day at 5mgs and I still have severe insomnia, racing heart. I am starting to think maybe I should have just stayed on 2.5 if I was going to have to deal with insomnia anyways.

 

I'm really scared of this drug. I want off it asap, but I need a way to control the insomnia. I have 1mg Lorazepram and have used it twice just to get some sleep in during the past week. 

 

How long should I try to stabilize at the 5mg before tapering? What can I do about insomnia?

 

Share this post


Link to post
Gridley

Welcome to SA, 12345.

 

You are experiencing withdrawal after your cold turkey.  Insomnia is one of the most common symptoms of withdrawal.

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the healing process really well (applicable to antipsychotics like Zyprexa as well as antidepressants)

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

Brain Remodelling 

 

Your system is working to stabilize after all the changes you've made this month.  There's no way to predict how long it will take for symptoms to die down, but I wouldn't make any further changes and would hold at 5mg and let your system heal.  I know you want to be off this drug, but it's very important to do it slowly.  We have found time after time that tapering slowly in the end is much faster than trying to rush things, then having to reinstate and then recover.

 

When the time comes to taper--and you're not at that point now--we recommend tapering by no more than 10% of your current dose.

 

Why taper by 10% of my dosage?

 

This link is specifically about tapering Zyprexa.

 

Tips for tapering off olanzapine (Zyprexa)

 

Please be very careful with the Ativan.  You can become dependent within 2 to 4 weeks of regular use and also with intermittent use.  Once you become dependent, you will no longer get the original benefit of the drug and will be taking it just to stave off withdrawal.

 

Here are some links to help with sleep:

 

Tips to help sleep - so many of us have that awful withdrawal insomnia

 

Relaxation exercises, guided meditations, calming videos, sleep hypnosis

 

Tricks and tips to fall asleep faster

http://articles.mercola.com/sites/articles/archive/2017/02/16/tips-tricks-fall-asleep-faster.aspx?utm_source=dnl&utm_medium=email&utm_content=art1&utm_campaign=20170216Z1&et_cid=DM133787&et_rid=1889748952

 

This link contains helpful information, including insomnia and also non-drug coping skills.  

 

Important topics about symptoms, including sleep problems

 

Some members have found Melatonin helpful with insomnia.   

 

 Melatonin for sleep   

 

It's best to start at a very low dosage, such as .25mg, and gradually increase if needed to the lowest effective dose.  

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

 

Share this post


Link to post
senseless

Hey mate, 

 

You did the right thing reinstating at 5mg. I know you are worried being on these drugs, but you risk far more damage coming off them incorrectly. 

 

The way antipsychotics work is as you up the dosage you increase the amount of different receptors being blocked/bound to and vice versa as you decrease.  

 

Here is a good article going into more detail.

 

https://thelastpsychiatrist.com/2007/07/the_most_important_article_on.html

 

Abruptly cutting your dosage in half will result in receptors that were previously blocked to be free(basically a cold turkey). This throws your brain into disarray and in my opinion this can lead to permanent damage.

 

Coming of these drugs slowly is imperative to allow your brain readjust to each of these receptors being unblocked.

 

Here is a good thread to reference, he/she was ina similar position to you and came off the drug successfully. 

 

 

 

Share this post


Link to post
TardiveTongueNmore

I get it and feel your pain! My life has been a living hell because of Zyprexa too. After being on it for 6 years, my Doctor told me to taper off 15 mg in just 2 weeks! That was almost 4 years ago. Following his order to a life sentence of misery, I was chained onto a rollercoaster car and have been holding on for dear life ever since! My sentence was following his orders & it was an instant E ticket into the unknown of a daily fight to live. He abandoned care BTW and I just kept fighting for care alone, as practitioners thought I was exaggerating my conditions.. My body went into a series of horrific wd, shock & trauma situations. I haven't gotten off the ride yet!  I'm still chained onto the car, but feel as if I'm even being dragged behind at times, as my body vibrates, heart skips beats, brain zaps, face winces, eyes shut tightly as my head pulls sideways or backwards, ears buzz & hiss at  the same time, legs tingle, muscles in my abdomen & back seize, and I wobble when I walk. My body is destroyed and my brain, hazy. My bladder is under attack by constant UTI's. There's the weird rashes that have  hospitalized me. Tardive Dyskinesia is a given, as my tongue violently protrudes from my mouth constantly. My central nervous system is in chaos. My gastro system no longer functions unless I consume an artificial product daily to move food through my body. The constant spasming, jolts & twisting in my esophagus has changed my voice to that of a pubescent boy! Dysphagia, Nutcracker & jackhammer esophagus have caused my esophagus & surrounding areas of my throat to close, causing me to lose the 100 pounds that I gained while taking Zyprexa, as I was a living, human feeder pig when I was taking Zyprexa. To live, I decided that I was going to stretch my throat out by eating what I could. I had to survive somehow because the hospital I was in had turned off my IV and given up hope for my survival! SometimesI feel your agony and empathize with your struggles! I don't know when it will end, as I've been fighting to live this entire time! If I had the hours to write how many issues I've encountered with Zyprexa over the years, there still wouldn't be enough time to explain the agony I've experienced from this living nightmare. Ultimately though, we have to take the Bully by the horns ourselves, even when the doctors think there's no hope left medically for our survival. We still ALL HAVE WILLPOWER when we are stuck in our heads, and we have to use it if we are going to live!  All these conditions I have, & are mentioned are just a few of what ails me, and indeed are unsettling at best. With Covid on the rise and a weakened immune system, all I can do is my best, hide & fight to stay alive! It's all you can do too...your best to stay alive! Despite the odds against me and "Failure to Thrive" there's a reason I'm still pecking this motivational post on this forum to you! Hang in there! Even if you can't get rid of all the annoying "effects" or symptoms you have right now, you might have to live with some of them for the rest of your life. I don't wanna accept it either, but...I can only hope I can break out & get strong enough to jump off this rollercoaster some day. Maybe I can get back some resemblance of what was once my former life. 

Share this post


Link to post

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy